Colorado, 2013

Flash Flood in Colorado, August 10, 2013

August 10, 2013 · NWS PUB · 1 event in 1 county or zone

Heavy rain caused flash flooding on Copper Gulch Road near the Royal Gorge burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain caused flash flooding on Copper Gulch Road near the Royal Gorge burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 1:33 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 1:33 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
233 PM MDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 202 PM MDT SAT AUG 10 2013

.TONIGHT AND SUNDAY...

.CURRENTLY...CONVECTION IS CONFINED TO THE WESTERN PORTION OF THE
CWA.  ONE CLUSTER OF STORMS IS MOVING NORTHEAST OF KTEX AND ANOTHER
CLUSTER IS APPROACHING KCEZ.  THE CLUSTER IN THE SOUTHWEST CORNER OF
COLORADO IS ASSOCIATED WITH THE MAIN DISTURBANCE MOVING INTO THE
STATE FROM THE SOUTHEAST.  FURTHER EAST...MOISTURE HAS DECREASED
OVER MOST OF THE EASTERN MOUNTAINS.  ALONG THE EAST SLOPES OF THE
EASTERN MOUNTAINS AND THE EASTERN PLAINS DEW POINTS REMAINS IN THE
50S AND LOWER 60S.

.TONIGHT...MAIN CHALLENGE IS THE EFFECTS OF THE LOW LEVEL MOISTURE
ON THE PLAINS AND EASTERN MOUNTAINS ON ANY CONVECTION.  DEW POINTS
IN TELLER COUNTY ARE MOSTLY IN THE 30S WITH A FEW LOWER 40S.  THE 50
AND GREATER DEWPOINTS APPEAR TO BE CONFINED TO THE LOWEST 2000 FEET
OR SO. AN AFA SENSOR AT 9000 FEET IN THE RAMPART RANGE HAS A
DEWPOINT IN THE UPPER 30S WHILE KAFF HAS A 54 DEWPOINT.  HAVE
CONCERNS THAT STORMS COULD INTENSIFY AS THEY MOVE OVER THE EAST
SLOPES OF THE RAMPART RANGE AS THEY INGEST SOME OF THIS HIGHER
DEWPOINT AIR.  WILL KEEP THE FLASH FLOOD WATCH IN EFFECT FOR THE
WALDO CANYON BURN SCAR AS THE CHANNELS ARE PROBABLY FILLED WITH
DEBRIS FROM YESTERDAY.  AS DISTURBANCE MOVES ON THE PLAINS LATER IN
THE EVENING...SOME ISOLATED TO SCATTERED STORMS MAY CONTINUE UNTIL
AROUND MIDNIGHT.  WILL HAVE TO WATCH HOW STRONG THE DISTURBANCE
REMAINS AS IT PASSES OVER EASTERN COLORADO.  CURRENTLY...THE
DISTURBANCE NEAR THE FOUR CORNERS LOOKS IMPRESSIVE.  PRECIPITABLE
WATERS ON THE PLAINS REMAIN OVER AN INCH THIS EVENING AND SOME
STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS. HOWEVER...ATMOSPHERE MAY
BE TOO STABLE TO HAVE STORMS PERSIST ON THE PLAINS.  FURTHER
WEST...MAIN THREAT FOR WEST FORK BURN SCAR COULD BE FROM THE CLUSTER
OF CONVECTION CURRENTLY OVER SOUTHWEST COLORADO.

.SUNDAY...THE BEST MIDDLE AND UPPER LEVEL MOISTURE WILL STAY OVER
NEW MEXICO.  THERE WILL STILL BE ENOUGH MOISTURE FOR SCATTERED
AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS WITH ISOLATED STORMS ON
THE PLAINS.  SUSPECT LESS LOW LEVEL MOISTURE ON THE PLAINS AS IT
WILL MIX OUT WITH THE DRIER AIR ALOFT.  BUFKIT SOUNDINGS SUGGEST LCL
WILL BE AROUND 600MB.  THREAT OF LOCALLY HEAVY DOWNPOURS WILL MOSTLY
BE CONFINED TO THE HIGHER TERRAIN.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 202 PM MDT SAT AUG 10 2013

...THREAT FOR MORE HEAVY RAIN TUESDAY AND WEDNESDAY...

THE UPPER HIGH OVER TX WILL STEADILY MOVE TO THE W FOR THE COMING
WEEK. THIS SHOULD LEAD TO WARMER CONDITIONS AND LESS PRECIP IN THE
LONG TERM. BEST BET FOR HEAVY PRECIP AND THE THREAT OF MORE FLASH
FLOODING COMES LATE TUESDAY INTO WEDNESDAY.

MONDAY LOOKS LIKE A REPEAT OF SUNDAY...WITH A FLAT RIDGE OVER THE
AREA AND MONSOONAL MOISTURE MOVING UP FROM THE SOUTH. SO...THE TYPICAL
DIURNAL SHOWERS AND STORMS WE HAVE BEEN SEEING. UPPER LEVEL FLOW
REMAINS PRETTY LIGHT...10 KTS OR SO IN THE H7-H5 LAYER...SO MAIN
CONCERN WILL BE STORMS FORMING OVER THE RAMPARTS IN THE AFTERNOON
SINCE CELLS WILL NOT BE MOVING VERY FAST. BUT DEWPOINTS SHOULD ONLY
BE IN THE 40S AT BEST...SO DOES NOT LOOK LIKE A HIGH QPF SCENARIO.
TEMPS SHOULD END UP RIGHT AROUND CLIMO...POSSIBLY SOME LOWER 90S
OVER THE PLAINS.

ON TUESDAY...A SHORTWAVE ASSOCIATED WITH THE LONGWAVE TROUGH OVER
ERN CANADA AND THE NORTHEAST WILL MOVE THROUGH THE DAKOTAS AND ON
THRU NE LATE IN THE DAY. THIS WILL LEAD TO INCREASING UPSLOPE OVER
THE PLAINS AND ERN MTS...AND AN EXPECTED INCREASE IN SHOWERS AND
STORM COVERAGE BY LATE AFTERNOON AND EVENING. THE ONE SAVING GRACE
IS THAT THERE IS NO REAL STRONG SURGE OF MOISTURE FROM THE
SOUTH...SO THE MOISTURE MAY NOT BE AS DEEP AS WE HAVE SEEN. BUT IT
STILL LOOKS LIKE WIDESPREAD SHOWERS AND STORMS THROUGH WED...LEADING
TO MORE CONCERNS FOR THE BURN SCARS. TEMPS FALL BACK BELOW
CLIMO...IN THE LOWER TO MID 80S FOR THE PLAINS...AND 60S-70S FOR THE
MTS.

FINALLY...DRY AIR BEGINS TO MOVE IN FROM THE W ON THU AND FRI AND
INTO NEXT WEEKEND...AS AN AMPLIFIED UPPER RIDGE SLOWLY MOVES EWD
THROUGH THE ROCKIES. INCREASING AVA AND RISING HEIGHTS SHOULD PUT A
TEMPORARY END TO THE WIDESPREAD CONVECTION WE HAVE BEEN SEEING.
CONSENSUS TEMPS LOOKED A BIT ON THE COOL SIDE CONSIDERING THE GLOBAL
MODELS ARE BEING PRETTY ADAMANT ABOUT THE RIDGE AND INCREASING
HEIGHTS...SO HAVE RAISED HIGH TEMPS FOR THE END OF THE WEEK AND NEXT
WEEKEND A FEW DEGREES. THIS WOULD GIVE LOWER 90S FOR THE
PLAINS...AND I WOULD NOT BE SURPRISED IF THE TEMPS NEED TO BE NUDGED
UP EVEN HIGHER IF THE CURRENT TREND CONTINUES ON TRACK. COULD
POTENTIALLY SEE UPPER 90S FOR THE PLAINS BY NEXT WEEKEND. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 202 PM MDT SAT AUG 10 2013

CONVECTION AT THE TAF SITES SHOULD END BY LATE EVENING AS MAIN
DISTURBANCE PASSES OVER THE REGION.  ANOTHER ROUND OF DIURNAL
CONVECTION ON SUNDAY.  ATMOSPHERE WILL BE DRIER THAN SATURDAY WITH
LESS COVERAGE OF STORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081-084-085.

&&

SHORT TERM...PGW
LONG TERM...ROSE
AVIATION...PGW
Hazardous weather outlook, Aug 10, 10:48 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT SAT AUG 10 2013

COZ058>089-093>099-111800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1148 AM MDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE WALDO CANYON BURN SCAR AREA THIS AFTERNOON...AND SOME OF THESE
STORMS COULD PRODUCE LOCALLY HEAVY DOWNPOURS.  ANY ADDITIONAL
HEAVY RAIN THAT FALLS TODAY ON TOP OF THE ALREADY SATURATED
ENVIRONMENT FROM YESTERDAY COULD QUICKLY LEAD TO FLASH FLOODING.
CONSEQUENTLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THE WALDO
CANYON BURN SCAR AREA FROM NOON UNTIL 9 PM MDT TODAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER MOST OF SOUTHERN COLORADO AGAIN TODAY...ESPECIALLY IN
AND NEAR THE MOUNTAINS.  THE ATMOSPHERE REMAINS WET ENOUGH FOR A FEW
STRONG STORMS PRODUCING LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL
HAIL.  IF ONE OF THESE STORMS RAINS TOO HARD OR MOVES TOO SLOWLY...
IT COULD PRODUCE LOCAL FLASH FLOODING.  THIS IS ESPECIALLY TRUE ON
AREA BURN SCARS.  A KEEN LEVEL OF WEATHER AWARENESS WILL BE REQUIRED
ACROSS SOUTHERN COLORADO ONCE AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED OVER THE MAJORITY OF SOUTHERN
COLORADO FROM SUNDAY INTO FRIDAY WITH THE MOST WIDESPREAD ACTIVITY
EXPECTED FROM LATER MONDAY INTO WEDNESDAY. THE POTENTIAL EXISTS
THAT THUNDERSTORMS CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING
WILL BE POSSIBLE...ESPECIALLY IN AND NEAR AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MOST OF SOUTHERN COLORADO TODAY.

06/06

In the hours before

Special weather statement, Aug 10, 2:10 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT SAT AUG 10 2013

COZ069-070-102145-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
310 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  NORTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTER...OR 26 MILES NORTHWEST OF ALAMOSA...
WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOSCA.
  HOOPER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 10, 3:02 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT SAT AUG 10 2013

COZ065>067-069-070-102230-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-LA GARITA MOUNTAINS
ABOVE 10000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000
FT-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
402 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...
  NORTHERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMSS EXTENDING FROM 6 MILES NORTHEAST OF
WAGON WHEEL GAP TO 7 MILES NORTHWEST OF MONTE VISTA...WHICH WAS
MOVING TOWARD THE NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA GARITA.
  CENTER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 10, 3:53 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT SAT AUG 10 2013

COZ081-082-084-085-102315-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
453 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...INCLUDING
  THE WALDO BURN SCAR.

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWERS AND THUNDERSTORMS DEVELOPING OVER TELLER AND WESTERN EL PASO
COUNTY. THE FIRST STORM WAS JUST SOUTH OF MANITOU SPRINGS AND THIS
STORM WAS DRIFTING SLOWLY TO THE SOUTHEAST. ANOTHER STORM WAS NOTED
OVER TELLER COUNTY NEAR DIVIDE AND IT WAS ALSO MOVING SOUTHEAST. IF
THESE STORMS CONTINUE TO MOVE ON THEIR CURRENT TRACK...THEN THE
PRECIPITATION SHOULD MOVE TO THE SOUTH OF THE WALDO BURN SCAR.

ADDITIONAL SHOWERS AND STORMS ARE LIKELY THE REST OF THIS AFTERNOON
AND EVENING ACROSS WESTERN EL PASO COUNTY...AND ANY OF THESE STORMS
COULD MOVE OVER THE BURN SCAR.

AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE CONTINENTAL DIVIDE
AT 5 PM...AND IT WILL MOVE ACROSS THE REGION LATER THIS EVENING.
THIS DISTURBANCE WILL KEEP A THREAT OF THUNDERSTORMS OVER THE BURN
SCAR UNTIL AT LEAST 9 PM.

PEOPLE IN AND NEAR THE WALDO BURN SCAR ARE STRONGLY URGED TO KEEP A
CLOSE EYE ON THE WEATHER AND BE PREPARED TO MOVE TO HIGHER GROUND IF
ADVISORIES OR WARNINGS ARE ISSUED.

HODANISH
Special weather statement, Aug 10, 4:22 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT SAT AUG 10 2013

COZ081-085-102345-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
522 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS
  INCLUDES...WEST CENTRAL COLORADO SPRINGS AND THE WALDO CANYON BURN
  SCAR.

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASCADE...OR 8 MILES NORTHWEST OF COLORADO
SPRINGS. THIS STORM WAS NEARLY STATIONARY. IT HAS PRODUCED .50 TO
.75 INCHES OF RAIN SO FAR...AND HAS THE POTENTIAL OF APPROACHING THE
WALDO CANYON BURN SCAR AND MANITOU SPRINGS.

HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 10, 4:26 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SAT AUG 10 2013

COZ076-077-079-081-083-110000-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHWESTERN FREMONT
COUNTY ABOVE 8500FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S
PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW
8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT-
526 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF TEXAS CREEK...OR 43 MILES
WEST OF MIDWAY...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.
THIS THUNDERSTORM HAS PRODUCED .75 TO 1 INCH OF RAIN WITHIN THE PAST
HOUR.

LOCATIONS IMPACTED INCLUDE...
  ROYAL GORGE BURN SCAR.
  ROYAL GORGE.
  CANON CITY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 10, 5:01 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT SAT AUG 10 2013

COZ081-082-085-110030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
601 PM MDT SAT AUG 10 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASCADE...OR 10 MILES WEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH. THIS
THUNDERSTORM HAS PRODUCED .50 INCHES OF RAIN WITHIN THE PAST
HOUR...WITH THE MAJORITY OF IT FALLING SOUTH OF HIGHWAY 24.

LOCATIONS IMPACTED INCLUDE...
  EXTREME WEST CENTRAL COLORADO SPRINGS.
  WALDO CANYON BURN SCAR.
  MANITOU SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 104 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
August 10, 5:10 PM MST to 5:40 PM MST
Where
Fremont County, 1.05 mi SSW of Parkdale to 1.45 mi SSW of Parkdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.486, -105.377

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465173.